Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Pediatrics
Volume 2016 (2016), Article ID 1395718, 3 pages
http://dx.doi.org/10.1155/2016/1395718
Case Report

Vitamin D and Risk for Vitamin A Intoxication in an 18-Month-Old Boy

1Department of Pediatrics, “Pugliese-Ciaccio” Hospital, 88100 Catanzaro, Italy
2Department of Neonatology, “Pugliese-Ciaccio” Hospital, 88100 Catanzaro, Italy
3Department of Pediatric Oncology and Hematology, “Pugliese-Ciaccio” Hospital, 88100 Catanzaro, Italy

Received 25 March 2016; Accepted 21 June 2016

Academic Editor: Tarak Srivastava

Copyright © 2016 Valentina Talarico et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

An 18-month-old boy presented with abdominal pain, vomiting, diarrhea, and poor appetite for 6 days. He had been given a multivitamin preparation once daily, containing 50.000 IU of vitamin D and 10.000 IU of vitamin A for a wide anterior fontanelle for about three months. He presented with hypercalcemia, low levels of parathyroid hormone (PTH), and very high serum 25-hydroxyvitamin D (25-OHD) levels. Renal ultrasound showed nephrocalcinosis. He did not have sign or symptom of vitamin A intoxication. Patient was successfully treated with intravenous hydration, furosemide, and prednisolone. With treatment, serum calcium returned rapidly to the normal range and serum 25-OHD levels were reduced progressively. In conclusion the diagnosis of vitamin D deficiency rickets without checking 25-OHD levels may cause redundant treatment that leads to vitamin D intoxication (VDI).